Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 385, NWS Midland/Odessa, TX

October 5, 2004Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2004, 11:21 PM CDT for Winkler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 11:21 PM CDT (04:21 UTC)
Expired
Oct 6, 2004, 12:00 AM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 10:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060421
SVRMAF
TXC495-060500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1121 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF KERMIT TO 11
  MILES WEST OF WINK...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTHWEST OF KERMIT TO 14 MILES WEST OF KERMIT...MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINK...
  KERMIT...
  WINKLER COUNTY SANDHILLS PARK...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10335 3199 10333 3199 10306 3208 10306
      3208 10280 3166 10281

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:58 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 5, 6:58 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE OCT  5 2004

.UPDATE...
UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE
TO TORNADO WATCH 852.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY.  SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.  THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

&&

.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT.  VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES.  SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE.  THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA.  THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION.  INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES.  LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.

In the hours before

Special weather statement, Oct 5, 6:43 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400-
ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX-
NORTHERN LEA COUNTY NM-PECOS TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM-
UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD...
CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON...
MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...
PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN
643 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING...
MIDLAND...UPTON...WARD AND WINKLER.

IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA...
BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...
LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN
HORN.
Special weather statement, Oct 5, 10:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>081-258-060800-
ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX-
DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX-
MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX-
NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX-
SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...
BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE...
FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...
LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...
STANTON...TATUM AND VAN HORN
1047 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON...WARD AND WINKLER.

IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS...
PRESIDIO AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...
ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD...
COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN
CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...
MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER
JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...
SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:25 PM CDTSevere Thunderstorm WarningMAFReeves65 min
Oct 5, 7:34 PM CDTTornado WarningMAFReeves56 min
Oct 5, 7:50 PM CDTTornado WarningMAFCulberson, Reeves40 min
Oct 5, 8:38 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Oct 5, 9:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Oct 5, 9:35 PM CDTSevere Thunderstorm WarningMAFReeves40 min
Oct 5, 9:42 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Oct 5, 10:16 PM CDTSevere Thunderstorm WarningMAFGaines59 min
Oct 5, 10:17 PM CDTSevere Thunderstorm WarningMAFLoving58 min
Oct 5, 10:26 PM CDTSevere Thunderstorm WarningMAFReeves64 min
Oct 5, 10:36 PM CDTFlash Flood WarningMAFGaines4 hr
Oct 5, 11:11 PM CDTTornado WarningMAFReeves64 min
Oct 5, 11:35 PM CDTSevere Thunderstorm WarningMAFWard55 min
Oct 5, 11:42 PM CDTFlash Flood WarningMAFWinkler3 hr
Oct 5, 11:56 PM CDTSevere Thunderstorm WarningMAFEctor49 min
Oct 6, 12:05 AM CDTFlash Flood WarningMAFEctor6 hr
Oct 6, 12:10 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 6, 12:13 AM CDTFlash Flood WarningMAFAndrews4 hr
Oct 6, 12:31 AM CDTSevere Thunderstorm WarningMAFWard59 min
Oct 6, 12:49 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 1:08 AM CDTFlash Flood WarningMAFCrane, Ward5 hr
Oct 6, 1:33 AM CDTFlash Flood WarningMAFHoward, Martin4 hr
Oct 6, 1:45 AM CDTSevere Thunderstorm WarningMAFJeff Davis45 min
Oct 6, 1:52 AM CDTFlash Flood WarningMAFGlasscock4 hr
Oct 6, 2:03 AM CDTFlash Flood WarningMAFMitchell, Scurry5 hr
Oct 6, 3:06 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 6, 4:39 AM CDTFlash Flood WarningMAFTerrell4 hr
Oct 6, 4:59 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.